5 Reasons to get off of Stomach Acid Reducers – Oubre Medical

5 Reasons to get off of Stomach Acid Reducers


NexiumPills
Stomach acid reducing medications like omeprazole (Prilosec, Nexium, Dexilant) and ranitidine (Zantac, Pepcid) may be saving you from heartburn, but they’re not saving you from the heartache of long-term concerns. I think it’s self-explanatory to say that if you have to take heartburn medications, something isn’t working properly. I have written several other blogs in regards to what might be going on. You may want to read those articles if you’re struggling with heartburn or any other reflux related symptoms: coughing, sore throat, sinus congestion, excessive mucous clearing. The links for these articles is at the bottom of this blog.

Of note, these stomach acid reducing medications serve a vital use, and they are not necessarily bad medications. They are to be used in the short-term for decreasing stomach acid, but you must repair your digestion to get off of the medication and prevent recurrence of heartburn / reflux.

 

Personal Story:

Four years ago, I had to take omeprazole for 2 weeks during my second year of residency. I woke up at 2am with severe upper stomach pain. Of course, being the medical professional that I am, I knew I was having a heart attack. Before calling 9-1-1, I woke up my wife (who is also a physician). She calmly advised me to take TUMS and go back to sleep. As usual, she was right. I took some TUMS, and the pain subsided enough for me to get to the pharmacy in the morning to pick up omeprazole. Bad eating habits, poor sleep, and excessive stress caused Stress Gastritis.

Last night, I ate a slice of pepperoni pizza, which is a known trigger for me. I developed heartburn an hour later, so I took a tablet of Betaine HCl and two capsules of digestive enzymes, which resolved my heartburn in 30 minutes. It sounds contradictory to take acid when you’re having heartburn, but for most people, it works.

Moving on.

Now, I want to discuss the hidden long-term side effects of these stomach acid reducing medications. Most people taking these medications do not know about these harmful side effects. However, as we all inherently know, you cannot have a good without at least a trace element of bad to go with it. We all know the good: Less heartburn. But, what’s the bad?

Problem #1: Low Magnesium

Low magnesium has been attributed to these medications since their release. However, not much attention is paid to it because low magnesium is hard to detect. Low magnesium has obscure symptoms: anxiety, tremor, restless legs, muscle cramps, headaches, and poor sleep. At its extreme, it can cause a fatal heart rhythm called ventricular fibrillation or Torsades de Pointes. Obviously, if this were happening more often, we would be talking about it more.

PicMonkey-Collage9On a related side note, a problem I frequently see with my new patients is low potassium. They are frequently taking potassium chloride, which is a massive pill that tastes terrible, and it doesn’t slide down the throat very well. It may surprise you to know that your kidneys require magnesium in order to absorb potassium. If you have low potassium, then you need to replace your magnesium in addition to potassium. Usually, you can get off of the potassium if you do this.

The true magnesium level is difficult to test. Do not rely on a “normal” magnesium level on your blood work. The amount of magnesium in your bloodstream is almost always “normal.” Your body keeps very close tabs on the magnesium level because of the risk of fatal heart rhythms. The reason that the blood level remains constant is because your cells sacrifice their magnesium stores in order to maintain blood levels. A better test is the RBC Magnesium, which checks the amount of magnesium inside of the red blood cell. However, this test is also rarely abnormal as magnesium is normal in the blood stream, and where do the red blood cells live? In the blood stream! Your cellular and organ tissues are the ones that are depleted in magnesium. The only way to test those is to do tissue biopsies, and I don’t hear anyone signing up for liver biopsies for “fun-zees.”

20130405_161Moral of the story: If you’re taking stomach acid reducers: please take extra magnesium, preferably in a highly absorbable form like magnesium glycinate. I like the ones from PURE Encapsulations (capsules) and Metagenics (tablets). Magnesium glycinate is rather inexpensive. Take 1 twice per day. Lower the dosage if diarrhea develops.

Problem #2: Higher risk of pneumonia

pneumoniaWhile taking these medications, you are at higher risk of pneumonia. True story. I don’t think the mechanism is very well described. If you know me, you know that I have created my own reasons for things to make sense, so here is my theory on the increased risk of pneumonia.

If you’re neutralizing the acid in your stomach, then the bacteria and viruses that you consume in your food (or regular activities of daily living), then you cannot destroy those bacteria and viruses as well with neutral acid. You are more likely to get sick from them. Moreover, if you have heartburn, it’s because acid is refluxing into your esophagus and airways. When you neutralize the acid, it doesn’t burn as much, but it’s not stopping the acid from jumping out. Therefore, any bacteria in your food or saliva get frequent attempts to infect your lungs every time they are “refluxed” into your airways.

Problem #3: Increased risk of C. diff colitis

Screen-Shot-2015-05-04-at-6.09.19-PM-e1430796080274The risk of C. diff is a well-documented phenomenon. If you don’t know, C. diff colitis is one of the worst diarrheal illnesses that you can suffer. It kills many elderly people annually due to its aggressive nature. It is one of the few bacteria that create spores to spread. These spores are tough. Very tough! They are designed to be eaten and survive digestion. It’s not too hard to understand that by decreasing your stomach acid, you become even more susceptible to these spores. Once C. diff lives in your bowels, it awaits for you to get ill and take too many antibiotics. Once the other bacteria that keep it in check die off, it launches into full-blown infection causing profuse, watery, explosive diarrhea with chunks of colonic tissue. It causes an extreme colonic inflammation to the point of forming a false-appearing membrane, which earned it a name by colonoscopy: Pseudomembranous Colitis. People who survive this illness wouldn’t wish it on their enemies. Want to know what’s even worse?   Because C. diff thrives in the presence of antibiotics, it is frequently resistant to antibiotics. Fun! Yet another scary fact: 40% of hospital workers already carry C. diff.

The good news is the probiotic Saccromyces boulardii helps prevent against antibiotic-associated C. diff colitis. Next time you take antibiotics, find some!

Problem #4: Decreased bone density (osteoporosis)

princ_rm_photo_of_stages_of_osteoporosisYet another well-documented side effect is the loss of bone mass when taking stomach acid reducers for long periods if time. The mechanism is very similar to magnesium deficiency. Stomach acid is required to absorb minerals. It just so happens that magnesium and calcium are very similar in structure. In fact, they’re next-door neighbors on the periodic table both with a 2+ ionic charge. I don’t need to belabor this point since I think everyone knows that bones are made of calcium. If you are not absorbing calcium, then your body steals it from your bones to maintain blood levels.

Side note soap box: I am not a fan of taking extra calcium, so do not take extra calcium to combat this side effect. Instead, you must work on absorbing the calcium that should already be found in your diet from eating leafy green vegetables. Even though dairy products are high in calcium, you shouldn’t reach for more dairy products for your calcium. As Americans, we eat enough dairy! Besides, it’s not naturally found in high quantities in dairy – it’s added to dairy products for marketing.

If you want my opinions on how to improve bone density, we should discuss your case in more detail. I also plan to write a blog about osteoporosis in the future.

Problem #5: Addictive

Have you ever tried to stop taking these medications cold turkey? Wow! You thought that you had heartburn before, but when you stop these medications, you get heartburn like never before. Of course, you assume that your heartburn has gotten worse, so you continue taking it because it’s “protecting” you. However, this is not true, and it is an expected outcome.

As it turns out, your body doesn’t like it when you neutralize your stomach acid. In fact, it begins ramping up production of the hormone called Gastrin to stimulate the acid. This hormone goes to the cells of the stomach and tells them to make more acid! …more, more, more!

However, as long as you’re taking stomach acid reducers, the cells are crippled: they cannot produce additional acid. So …. what does the body do?

Well, it makes more gastrin! …and more gastrin …and more gastrin …and more gastrin …you get the point.

Then, when you abruptly stop the stomach acid reducers, all of a sudden, this massive amount of gastrin goes to town on the stomach cells. Now, they are producing more stomach acid than they’ve ever produced in their entire lives – even when there’s no food present. The massive influx of acid on an ill-prepared stomach lining causes severe symptoms nearly immediately.

Bonus Problem: Diarrhea

I’m not going to discuss this in detail because most Americans are constipated from the lack of fiber that we eat, so Americans rarely (if ever) get diarrhea from these medications. If anything, Americans become more regular on these medications and enjoy this side effect!

Now that you know about the ill effects of these medications, read more about How Reflux Develops and How to Restore Your Natural Digestion.